Modified-truncation finite difference schemes

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A method is presented for modifying the truncation error of a given finite difference scheme approximating a nonlinear evolution equation. The new scheme has several advantages over the original. It is higher order, in the absence of time derivatives, has the same time-step requirements, it removes nonphysical oscillations, and it is not less accurate than the original scheme. The idea applied to a finite difference scheme approximating a geophysical flow produces a scheme consistent with the accuracy of the original scheme, but on a mesh three times more refined.

Original languageEnglish (US)
Pages (from-to)322-339
Number of pages18
JournalJournal of Computational Physics
Volume209
Issue number1
DOIs
StatePublished - Oct 10 2005

Fingerprint

Derivatives
truncation errors
nonlinear evolution equations
approximation
mesh
requirements
oscillations

ASJC Scopus subject areas

  • Computer Science Applications
  • Physics and Astronomy(all)

Cite this

Modified-truncation finite difference schemes. / Jones, Donald.

In: Journal of Computational Physics, Vol. 209, No. 1, 10.10.2005, p. 322-339.

Research output: Contribution to journalArticle

@article{8a73e4ab03e541839be9df351f1bbd37,
title = "Modified-truncation finite difference schemes",
abstract = "A method is presented for modifying the truncation error of a given finite difference scheme approximating a nonlinear evolution equation. The new scheme has several advantages over the original. It is higher order, in the absence of time derivatives, has the same time-step requirements, it removes nonphysical oscillations, and it is not less accurate than the original scheme. The idea applied to a finite difference scheme approximating a geophysical flow produces a scheme consistent with the accuracy of the original scheme, but on a mesh three times more refined.",
author = "Donald Jones",
year = "2005",
month = "10",
day = "10",
doi = "10.1016/j.jcp.2005.03.012",
language = "English (US)",
volume = "209",
pages = "322--339",
journal = "Journal of Computational Physics",
issn = "0021-9991",
publisher = "Academic Press Inc.",
number = "1",

}

TY - JOUR

T1 - Modified-truncation finite difference schemes

AU - Jones, Donald

PY - 2005/10/10

Y1 - 2005/10/10

N2 - A method is presented for modifying the truncation error of a given finite difference scheme approximating a nonlinear evolution equation. The new scheme has several advantages over the original. It is higher order, in the absence of time derivatives, has the same time-step requirements, it removes nonphysical oscillations, and it is not less accurate than the original scheme. The idea applied to a finite difference scheme approximating a geophysical flow produces a scheme consistent with the accuracy of the original scheme, but on a mesh three times more refined.

AB - A method is presented for modifying the truncation error of a given finite difference scheme approximating a nonlinear evolution equation. The new scheme has several advantages over the original. It is higher order, in the absence of time derivatives, has the same time-step requirements, it removes nonphysical oscillations, and it is not less accurate than the original scheme. The idea applied to a finite difference scheme approximating a geophysical flow produces a scheme consistent with the accuracy of the original scheme, but on a mesh three times more refined.

UR - http://www.scopus.com/inward/record.url?scp=20344377853&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=20344377853&partnerID=8YFLogxK

U2 - 10.1016/j.jcp.2005.03.012

DO - 10.1016/j.jcp.2005.03.012

M3 - Article

VL - 209

SP - 322

EP - 339

JO - Journal of Computational Physics

JF - Journal of Computational Physics

SN - 0021-9991

IS - 1

ER -